IDEAS home Printed from https://ideas.repec.org/a/mcb/jmoncb/v28y1996i1p34-53.html
   My bibliography  Save this article

A Daily View of Yield Spreads and Short-Term Interest Rate Movements

Author

Listed:
  • Roberds, William
  • Runkle, David
  • Whiteman, Charles H

Abstract

Daily data on short-term interest rates are used to show how changes in Federal Reserve operating procedures have affected the term structure. Yield spreads were helpful in predicting short-term interest-rate movements during the nonborrowed reserves targeting period (1979-82) but not during the earlier Federal-funds targeting period. Since the adoption of contemporaneous-reserves accounting in 1984, yield spreads have been informative about short-term interest rate movements, principally because of the interplay between the market determination of the overnight funds rate on reserve settlement Wednesdays and the Fed's apparent commitment to stabilizing the funds rate on other days. Copyright 1996 by Ohio State University Press.

Suggested Citation

  • Roberds, William & Runkle, David & Whiteman, Charles H, 1996. "A Daily View of Yield Spreads and Short-Term Interest Rate Movements," Journal of Money, Credit and Banking, Blackwell Publishing, vol. 28(1), pages 34-53, February.
  • Handle: RePEc:mcb:jmoncb:v:28:y:1996:i:1:p:34-53
    as

    Download full text from publisher

    File URL: http://links.jstor.org/sici?sici=0022-2879%28199602%2928%3A1%3C34%3AADVOYS%3E2.0.CO%3B2-7&origin=bc
    File Function: full text
    Download Restriction: Access to full text is restricted to JSTOR subscribers. See http://www.jstor.org for details.

    As the access to this document is restricted, you may want to search for a different version of it.

    References listed on IDEAS

    as
    1. Diebold, Francis X & Rudebusch, Glenn D, 1992. "Have Postwar Economic Fluctuations Been Stabilized?," American Economic Review, American Economic Association, vol. 82(4), pages 993-1005, September.
    2. repec:cup:apsrev:v:71:y:1977:i:04:p:1467-1487_26 is not listed on IDEAS
    3. Kiefer, Nicholas M, 1988. "Economic Duration Data and Hazard Functions," Journal of Economic Literature, American Economic Association, vol. 26(2), pages 646-679, June.
    4. Alberto Alesina, 1988. "Macroeconomics and Politics," NBER Chapters,in: NBER Macroeconomics Annual 1988, Volume 3, pages 13-62 National Bureau of Economic Research, Inc.
    5. Sichel, Daniel E, 1991. "Business Cycle Duration Dependence: A Parametric Approach," The Review of Economics and Statistics, MIT Press, vol. 73(2), pages 254-260, May.
    6. Alberto Alesina & Nouriel Roubini, 1992. "Political Cycles in OECD Economies," Review of Economic Studies, Oxford University Press, vol. 59(4), pages 663-688.
    7. Lindbeck, Assar, 1976. "Stabilization Policy in Open Economies with Endogenous Politicians," American Economic Review, American Economic Association, vol. 66(2), pages 1-19, May.
    8. Alberto Alesina, 1987. "Macroeconomic Policy in a Two-Party System as a Repeated Game," The Quarterly Journal of Economics, Oxford University Press, vol. 102(3), pages 651-678.
    9. Rogoff, Kenneth, 1990. "Equilibrium Political Budget Cycles," American Economic Review, American Economic Association, vol. 80(1), pages 21-36, March.
    10. Heckman, James J. & Singer, Burton, 1984. "Econometric duration analysis," Journal of Econometrics, Elsevier, vol. 24(1-2), pages 63-132.
    11. Diebold, Francis X & Rudebusch, Glenn D, 1990. "A Nonparametric Investigation of Duration Dependence in the American Business Cycle," Journal of Political Economy, University of Chicago Press, vol. 98(3), pages 596-616, June.
    12. Roubini, Nouriel & Alesina, Alberto, 1992. "Political Cycles in OECD Economies," Scholarly Articles 4553025, Harvard University Department of Economics.
    13. Alesina, Alberto & Tabellini, Guido, 1988. "Credibility and politics," European Economic Review, Elsevier, vol. 32(2-3), pages 542-550, March.
    14. Alesina, Alberto, 1987. "Macroeconomic Policy in a Two-party System as a Repeated Game," Scholarly Articles 4552531, Harvard University Department of Economics.
    15. repec:mes:challe:v:27:y:1984:i:2:p:59-61 is not listed on IDEAS
    16. William D. Nordhaus, 1975. "The Political Business Cycle," Review of Economic Studies, Oxford University Press, vol. 42(2), pages 169-190.
    Full references (including those not matched with items on IDEAS)

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:mcb:jmoncb:v:28:y:1996:i:1:p:34-53. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Wiley-Blackwell Digital Licensing) or (Christopher F. Baum). General contact details of provider: http://www.blackwellpublishing.com/journal.asp?ref=0022-2879 .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.